Permanent hearing loss caused by commonly used drugs

Print Friendly, PDF & Email

hearing-loss(NaturalHealth365) Many prescription drugs have troublesome side effects. However, one of the least-talked about side effects of prescription drugs is ototoxicity, or the risk of hearing loss.

An alarming number of prescription drugs are ototoxic, and some of them might be in your medicine cabinet right now. Complicating the issue is the fact that many of these drugs do not list ototoxicity as a possible side effect on their warning labels.

Both over-the-counter and prescription drugs linked with hearing loss

The American Speech-Language-Hearing Association estimates that at this time, over 200 medications known to be ototoxic are on the market today. Many common over-the-counter medications are on this list. Acetaminophen (Tylenol) and ibuprofen are among this group. One study found that women who took either acetaminophen or ibuprofen regularly – two days a week or more – showed an increased risk of hearing loss.

Taking them less than once per week did not impact hearing. Magnitude of risk and impact upon hearing was found to be higher the more often these drugs were taken.

While some hearing loss is reversible, there is risk of permanent damage

Another study found taking aspirin two or more days per week could cause hearing loss. Moderate use did not seem to have this effect, and when the subjects stopped taking aspirin, the effects were found to be reversible.

However, all too many drugs have been found to cause permanent hearing loss. These medications damage sensory hair cells in the inner ear used for hearing. The loss of these hair cells in the cochlea impedes it from effectively translating sound into the nerve impulses that can be read by the brain.

Do NOT ignore the health dangers linked to toxic indoor air.  These chemicals - the 'off-gassing' of paints, mattresses, carpets and other home/office building materials - increase your risk of headaches, dementia, heart disease and cancer.

Get the BEST indoor air purification system - at the LOWEST price, exclusively for NaturalHealth365 readers.  I, personally use this system in my home AND office.  Click HERE to order now - before the sale ends.

Antibiotics, chemotherapy drugs, painkillers and ED drugs all have ototoxicity risk

Aminoglycosides are antibiotics used to treat bacterial infections and meningitis normally resistant to other drugs. However, they have a strong link to hearing loss. Ear drops that contain aminoglycosides are also ototoxic.

A number of chemotherapy drugs are also linked with hearing loss, including carboplatin and cisplatin. Doctors say hearing loss is “inevitable” when these drugs are used, and many people faced with the risk of dying from cancer are willing to accept this side effect.

Hearing loss can come on suddenly, without warning

The painkillers Percocet and Vicodin are also linked with hearing loss, likely because of their acetaminophen content. Their ototoxicity manifests mainly in persons who take these drugs over long periods in high doses. Hearing loss can often come on suddenly from these prescription drugs. Erectile dysfunction medications like Viagra and Cialis have also been known to contribute to sudden, profound hearing loss.

Bottom line: Being aware of these risks is half the battle in avoiding hearing loss from medications. Favoring natural cures instead of medications is another valuable step.  And, of course, taking nutritional supplements to support ear health can also help; nutrients like beta-carotene, folate and beta-cryptoxanthin have shown beneficial effects in preserving hearing.

References:

https://aje.oxfordjournals.org/content/176/6/544.full

https://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm106525.htm

https://www.webmd.com/a-to-z-guides/tc/medicines-that-cause-hearing-loss-topic-overview

https://www.hearnet.com/features/articles/Ototoxic_Drugs_Exposed.pdf

https://health.usnews.com/health-news/patient-advice/articles/2015/10/27/silent-side-effect-could-your-medication-cause-hearing-loss

https://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm106525.htm